Alert archive / California / Flash Flood Warnings in 2014

Flash Flood Warning 132, NWS Las Vegas, NV

August 21, 2014San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 21, 2014, 1:23 PM PDT for San Bernardino County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 1:23 PM PDT (20:23 UTC)
Expired
Aug 21, 2014, 4:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 72 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 1:30 PM PDTFLASH FLOOD5 E Mountain Pass, CAMEDIA HELICOPTER SHOWED ROCKS AND DEBRIS ACROSS NIPTON ROAD NEAR INTERSTATE 15. TIME ESTIMATED FROM RADAR.
Aug 21, 2:00 PM PDTFLASH FLOOD8 Sw Nipton, CACHP RELAYS PARK SERVICE REPORT OF FLOODING ALONG MORNING STAR MINE ROAD. BETWEEN MILE MARKERS 1 AND 3 REPORTED UP TO 6-8 INCHES OF WATER IN PLACES. TIME ESTIMATED FROM RADAR.
Aug 21, 3:40 PM PDTFLASH FLOOD8 Wsw Mountain Pass, CACHP RELAYS THAT THE PARK SERVICE REPORTS CIMA ROAD NEAR INTERSTATE 15 IS FLOODED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.4 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2841 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

559 
WGUS55 KVEF 212023
FFWVEF
CAC071-212330-
/O.NEW.KVEF.FF.W.0132.140821T2023Z-140821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
123 PM PDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 430 PM PDT

* AT 121 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES SOUTHWEST OF NIPTON AND
  IVANPAH ROADS...OR 11 MILES NORTH OF CIMA. THE STORM PRODUCING   
  FLASH FLOODING WAS NEARLY STATIONARY. 

* LOCATIONS IMPACTED INCLUDE...
  NIPTON AND IVANPAH ROADS...MOUNTAIN PASS AND NIPTON.

THIS INCLUDES INTERSTATE 15 BETWEEN MILE MARKERS 160 AND 186.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3579 11604 3580 11565 3539 11511 3519 11556

$$

STUMPF
2 follow-up statements
325 
WGUS75 KVEF 212149
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
249 PM PDT THU AUG 21 2014

CAC071-212330-
/O.CON.KVEF.FF.W.0132.000000T0000Z-140821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
249 PM PDT THU AUG 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR NORTH
CENTRAL SAN BERNARDINO COUNTY...

AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. THE MAIN COMPLEX OF THUNDERSTORMS IS NOW LOCATED NEAR CIMA AND 
NIPTON ROADS. RUNOFF FROM EARLIER HEAVY RAIN AND PONDING OF WATER 
MAY STILL CAUSE ISSUES ALONG INTERSTATE 15.

LOCATIONS IMPACTED INCLUDE...
CIMA...IVANPAH ROAD...NIPTON AND CIMA ROADS AND MOUNTAIN PASS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN!

REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.

&&

LAT...LON 3579 11604 3580 11565 3539 11511 3519 11556

$$

STUMPF
216 
WGUS75 KVEF 212321
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
421 PM PDT THU AUG 21 2014

CAC071-212330-
/O.EXP.KVEF.FF.W.0132.000000T0000Z-140821T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
421 PM PDT THU AUG 21 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 430 PM PDT FOR NORTH
CENTRAL SAN BERNARDINO COUNTY...

THE THUNDERSTORMS PRODUCING HEAVY RAIN HAVE DISSIPATED AND THE 
THREAT OF FLASH FLOODING HAS ENDED.

LAT...LON 3579 11604 3580 11565 3539 11511 3519 11556

$$

STUMPF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 9:40 AM PDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 21, 9:40 AM PDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT THU AUG 21 2014

.SYNOPSIS...A LOW PRESSURE SYSTEM NEAR SAN DIEGO WILL MOVE TOWARD
ARIZONA LEADING TO INCREASING THUNDERSTORM COVERAGE OVER SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA TODAY. LINGERING
STORMS MAY CONTINUE OVER NORTHWEST ARIZONA EARLY IN THE WEEKEND THEN
DRY CONDITIONS CAN BE EXPECTED ACROSS THE ENTIRE REGION THROUGH THE
MIDDLE OF NEXT WEEK.
&&

.UPDATE...THE INHERITED FORECAST LOOKS ON TRACK AND NO IMMEDIATE
CHANGES ARE PLANNED. THUNDERSTORMS HAVE BEEN DEVELOPING OVER
SOUTHEAST SAN BERNARDO AND SOUTHERN MOHAVE COUNTIES THIS
MORNING...AIDED BY ENERGY EJECTING INLAND FROM THE UPPER LOW
CIRCULATING NEAR SAN DIEGO. THE COMPACT CLOSED LOW IS FORECAST TO
MOVE ACROSS THE AREA BETWEEN LAKE HAVASU AND YUMA BY THIS
EVENING...KEEPING THE AREA FROM CLARK COUNTY SOUTHWARD UNDER THE
DIFFLUENT PORTION OF THE SYSTEM MUCH OF TODAY. GOOD SURFACE HEATING
WILL OCCUR OVER SOUTHERN NEVADA THROUGH EARLY AFTERNOON AND THE 12Z
SOUNDING SHOWED SLIGHT TO MODERATE INSTABILITY WITH NO CAP.
PRECIPITABLE WATER VALUES WERE A LITTLE LESS THAN AN INCH OVER
AREAS NORTH OF LAKE HAVASU BUT STILL SUFFICIENT FOR SOME STORMS TO
PRODUCE HEAVY RAINFALL GIVEN THE DYNAMIC FORCING ASSOCIATED WITH THE
LOW. THERE WILL BE SOME POTENTIAL FOR STRONG WINDS AND HAIL OVER
SOUTHEAST SAN BERNARDINO AND SOUTHERN MOHAVE COUNTY WHERE SHEAR
ASSOCIATED WITH THE UPPER LOW WILL BE THE STRONGEST.
&&

.PREV DISCUSSION...
256 AM PDT THU AUG 21 2014

.SHORT TERM...THROUGH SATURDAY NIGHT
ISOLATED RAIN SHOWERS ALONG WITH A FEW THUNDERSTORMS RUNNING FROM
LAS VEGAS EAST ACROSS THE WESTERN GRAND CANYON. THE AREA IS SHIFTING
NORTH AND WILL AFFECT EASTERN CLARK AND NORTHERN MOHAVE COUNTY
THROUGH THE REMAINDER OF THE EARLY MORNING HOURS.

WATER VAPOR SHOWS AN UPPER LOW JUST WEST OF SAN DIEGO THAT HAS
PULLED MAINLY MID/HIGH CLOUDS OFF OF TROPICAL STORM LOWELL NORTHWARD
OVER THE COLORADO RIVER VALLEY/MOHAVE COUNTY. AS OF 2 AM
PDT...LOWELL WAS LOCATED NEAR 19.7N/121.9 OR 805 MILES WSW OF CABO
SAN LUCAS. UPPER LOW WILL SLOWLY SHIFT EAST ALONG THE INTERNATIONAL
BORDER TODAY. FAVORED NORTHEAST QUADRANT WITH DIFFLUENCE REGION
ALOFT PROGGED TO BE OVER MOHAVE COUNTY TODAY SO KEPT HIGHEST POPS IN
THE SOUTHERN HALF OF MOHAVE COUNTY THIS AFTERNOON. MOISTURE VALUES
WEST OF THE RIVER WILL NOT BE AS GREAT AS WESTERN ARIZONA BUT KEPT
IN A MENTION OF THUNDERSTORMS FOR MAINLY LINCOLN, CLARK AND EASTERN
SAN BERNARDINO COUNTIES. COULD SEE A FEW STORMS LINGER THROUGH THE
NIGHT OVER WESTERN ARIZONA AS UPPER LOW CONTINUES ITS SLOW TREK EAST
ACROSS THE GRAND CANYON STATE. ON FRIDAY, UPPER LOW WILL WEAKEN AND
ACCELERATE EAST THROUGH THE FOUR CORNERS AS A LONGWAVE TROUGH
DEVELOPS ACROSS THE PAC NW. MAINTAINED OUR SLIGHT CHANCE OF POPS FOR
MOHAVE COUNTY BEFORE MOISTURE GETS SCOURED OUT ON SATURDAY. DID
INCREASE POPS A BIT ACROSS FAR NORTHERN LINCOLN COUNTY FRIDAY AND
SATURDAY IN PROXIMITY OF A COLD FRONT DRAPED ACROSS CENTRAL NEVADA.
WITH TROUGH OFF TO OUR NORTH FRIDAY AND SATURDAY GRADIENT WINDS WILL
INCREASE LEADING TO BREEZY TO LOCALLY WINDY CONDITIONS. OUR BELOW
NORMAL STRETCH OF TEMPERATURES WILL CONTINUE INTO THE WEEKEND.

.LONG TERM...SUNDAY THROUGH THURSDAY NIGHT.

AN INTERESTING PATTERN IS SHOWN FOR THE FIRST HALF OF NEXT WEEK,
ESPECIALLY IF YOU GO FULL BLAST WITH THE 00Z OPERATIONAL RUN OF THE
ECMWF. AT THIS POINT, SINCE THAT MODEL IS SO OUT THERE IN LEFT
FIELD, I HAVE GIVEN IT ONLY LIMITED WEIGHT WITH THIS MORNING'S
FORECAST. THAT SAID, THE ECMWF HAS A GOOD TRACK RECORD OF DEVIATING
FROM THE NORM AND BEING THE FIRST TO PICK UP THINGS, SO THE BEST
COURSE OF ACTION IS TO SEE WHAT TREND ARE SHOWN IN THE NEXT FEW
MODEL RUNS AND ADJUST BASED ON THAT.

FOR SUNDAY, BROAD TROUGHING IN THE MID AND UPPER LEVELS IS SHOWN TO
OUR NORTH, WITH A SECOND TROUGH AXIS WAITING IN THE WINGS TO SWOOP
ON DOWN. OUR AREA LOOKS TO BE A IN MORE A QUASI-WESTERLY FLOW.
OVERALL, THE PATTERN SUPPORTS A DRY FORECAST WITH HIGH TEMPS NEAR
NORMAL.

THINGS GET MORE COMPLICATED IN THE MONDAY THROUGH WEDNESDAY TIME
FRAME. THE 00Z OPERATIONAL ECMWF DROPS THE NEXT TROUGH INTO NORCAL
AND FORMS A CLOSED MID/UPPER LEVEL LOW THAT FLOATS EAST EVENTUALLY
ACROSS THE NORTHERN HALF OF NEVADA ON TUESDAY AND WEDNESDAY. THIS
LOW WOULD KEEP US MUCH COOLER AND POTENTIALLY EVEN DRAW NORTHWARD
MOISTURE THAT COULD TRIGGER SHOWERS AND THUNDERSTORMS ESPECIALLY IN
THE EASTERN HALF OF THE AREA. THIS SOLUTION HAS SOME SUPPORT FROM A
FEW OF THE 00Z GFS ENSEMBLES. THE SECOND SOLUTION IS WHAT WE SAW ON
PREVIOUS RUNS OF THE ECMWF AND THE LATEST AND PREVIOUS RUNS OF THE
GFS, GEM AND DGEX WHICH BRINGS THE TROUGH THROUGH MONDAY INTO
TUESDAY ACROSS UTAH. THERE IS SOME CHANCE THIS TROUGH COULD BE DEEP
ENOUGH TO CLIP NORTHERN LINCOLN COUNTY WITH A FEW SHOWERS OR AT
LEAST INCREASED CLOUDS AND THIS WAS PLACED IN THERE FOR TUESDAY
AFTERNOON/EVENING. OTHERWISE I LEFT THE FORECAST DRY BUT DID GO
AHEAD AND TRIM TEMPS BY A FEW DEGREES GIVEN THE UNCERTAINTY. THIS
PLACES THEM NEAR TO A HAIR BELOW NORMAL. EITHER WAY THE PATTERN
LOOKS MORE LIKE THAT OF LATE SEPTEMBER TO EARLY OCTOBER VERSUS LATE
AUGUST.
&&

.AVIATION...FOR MCCARRAN...ISOLATED SHOWERS/THUNDERSTORMS AROUND THE
AREA TODAY. THUNDERSTORM COVERAGE WILL BE MORE EXTENSIVE THIS
AFTERNOON IN THE MORMON MESA AND PEACH SPRINGS CORRIDORS AS A LOW
PRESSURE SYSTEM MOVES INLAND ACROSS FAR SOUTHERN CALIFORNIA. THERE
IS A GOOD CHANCE OF THUNDERSTORMS IN OR CLOSE TO THE TERMINAL AREA
THIS AFTERNOON. THIS WILL PRODUCE GUSTY AND ERRATIC WINDS THROUGH
THIS EVENING. DRIER AIR ARRIVES ON FRIDAY ALTHOUGH SOUTHWEST WINDS
WILL INCREASE WITH GUSTS UP TO 25 KTS POSSIBLE.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS WILL
AFFECT AREAS ROUGHLY EAST OF A LINE FROM BARSTOW TO HIKO THROUGH THE
DAY AND INTO THE EVENING. WINDS WILL FAVOR A SOUTH-SOUTHWEST
DIRECTION BUT WOULD BECOME GUSTY AND ERRATIC IN DIRECTION DUE TO
NEARBY SHOWERS OR THUNDERSTORMS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS SHOULD REPORT INSTANCES OF
FLASH FLOODING...STRONG GUSTY WINDS...HAIL...AND BLOWING DUST
THROUGH WEDNESDAY.
&&

UPDATE/AVIATION...ADAIR
SHORT TERM...PIERCE
LONG TERM...STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 12:13 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Aug 21, 12:18 PM PDTSevere Thunderstorm WarningVEFSan Bernardino42 min
Aug 21, 12:56 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 21, 2:25 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Aug 21, 2:44 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.